Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
rp245

Acne And Antidepressants/mood Stabilizers

I was wondering if anyone has any information about this:

I took Sertraline (generic form of Zoloft) for nearly two years. It's an SSRI (Selective Serotonin Re-uptake Inhibitor) and acts as an antidepressant/anxiety/mood stabilizer.

I noticed that when I finished weaning off of the medication back in the end of October was pretty much exactly a week before my acne REALLY flared up. Up until that point I had always had some skin problems, but as I got older they were improving (I no longer needed to use acne products!) Along with the acne flare up in early November, my periods went crazy.

When I asked my psychiatrist about it he told me it was the stress of being off the medication that made my periods go haywire and my skin break out, but I don't think that's the case since I haven't had any problems with my anxiety since being off the medication.

Does anyone know if there is a link between going OFF these types of drugs and either hormonal changes or acne? I have found some things that say going on Sertraline rarely causes hormonal changes in women, but nothing that say going off of it will. Does anyone else have any experience with this? Does anyone know how long it will take for my skin to go back to normal?

Share this post


Link to post
Share on other sites

SSRIs can cause physiological dependance, up to the point where the brain is no longer capable of producing sufficient serotonin in the absence of an SSRI. After two years of use, you've almost certainly developed at least a mild reliance (physiologically, not psychologically) on sertraline for maintenance of your mood. Though it'd be odd that you haven't noticed any changes in anxiety (especially after weaning off), my bet would be your breakout is associated with your prolonged use of the drug.

At most, a few months should resolve any associated skin issues. If not, a trip to the dermatologist might be in order (over two years, you may very well have developed a susceptibility to acne that's coincidentally manifesting now).

Hope it all works out for you!

Share this post


Link to post
Share on other sites

Thanks! I do have some anxiety after going off... but it's manageable. I've heard you can help replace the Serotonin with certain foods (bananas are one). As far as acne goes, I'm on Retin-A now. I've always had skin problems, but they just seem to be exacerbated lately.

Share this post


Link to post
Share on other sites

I've been on an antidepressant for 4 months and plan to stop at the end of the month. I've been pretty clear for months. I'll report back.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×